During the 4th of July week, the Children’s Hospital of Wisconsin admitted two teenage boys for difficulty breathing, fevers and a host of other symptoms. Their airways were irritated to the point of bleeding in some cases, but did not have any signs of common lung infections, like pneumonia. This reminded pulmonologist Dr. Lynn D’Andrea of another teenage boy who had been admitted in mid-June with similar symptoms. It was apparent to doctors in the pediatric unit that this was not anything they had seen before or a documented contagious infection. Looking into links between the boys, the only thing they all had in common was that they had vaped before.
Dr. D’Andrea and her colleagues became the first to report a deadly disease that would drive regulatory agencies, governing bodies and the Centers for Disease Control (CDC) to take action. E-cigarette, or vaping, product use associated illness (EVALI), can cause a variety of symptoms, including cough, shortness of breath, chest pain, nausea, vomiting, fever, chills and weight loss;
these symptoms can develop in as little as a few days or over several weeks. The illness has affected 2506 people, as of the Dec. 17, 2019 CDC report, including fifty-four associated deaths. While the disease appears to have peaked in September and declined in prevalence ever since, the CDC and healthcare providers remain vigilant.
On December 20, 2019, the CDC released a study that found a link between vitamin E acetate and EVALI. According to a study of bronchoalveolar lavage fluid (lung fluid) from 51 EVALI patients and 99 healthy people, vitamin E acetate was found in almost all of the EVALI fluid samples, but not in any of the healthy samples. Vitamin E acetate is found in THC-containing e-cigarettes because vitamin E acetate can be used as a cutting agent. This practice became common in the illicit market in 2019, aligning with the onset of EVALI cases.
Despite this breakthrough in the EVALI investigation, the CDC warns that there may be multiple causes of EVALI and other potential causes are still being investigated. The CDC cautions that any person using e-cigarettes should monitor for EVALI symptoms and see a healthcare professional immediately if any symptoms develop.